Missouri, 2016

Flash Flooding and Damaging Winds in Missouri, July 12, 2016

July 12, 2016 · NWS EAX · 9 events in 5 counties and zones

During the overnight hours on July 11th into the morning of July 12th a strong line of thunderstorms moved out of southeast Nebraska and southern Iowa into northern Iowa. The extent of the damage across the area was relegated to mostly trees and some isolated structural damage, namely in Bates County Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the overnight hours on July 11th into the morning of July 12th a strong line of thunderstorms moved out of southeast Nebraska and southern Iowa into northern Iowa. The extent of the damage across the area was relegated to mostly trees and some isolated structural damage, namely in Bates County Missouri. The heavy rain from this system also brought some minor flash flooding to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 9:57 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 9:57 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1057 PM CDT MON JUL 11 2016

.Update...
Issued at 945 PM CDT MON JUL 11 2016

Trend in the HRRR which is finally coming around to reality is to
slow down the development of convection and potential MCS into the
CWA. Radar and 00z NAM support this as convection has sputtered
along the cold front from south central NE into central KS despite
the presence of a 40-45kt h8 jet as noted in the latest VWPs. 00z TOP
sounding says it all...airmass is capped east of the cold front. Am
watching the large outflow boundary now dropping south across east
central NE/west central IA as new convection should form north of
this boundary. Still anticipate convection to form and increase in
coverage over the northern CWA. It'll just take longer to get hear.
Good chance the convection will decrease in coverage and intensity
south of the I-70 corridor.

&&

.Discussion...
Issued at 242 PM CDT MON JUL 11 2016

A warm and moist airmass remains in place across the forecast area
this afternoon, with dewpoints well into the 70s. A cold front was
moving through central Nebraska into northwest Kansas, and this
feature will begin to slow this evening as it approaches southeast
Nebraska into central Iowa as the upper support lifts northward and
the flow becomes parallel with the boundary. Thunderstorms are
expected to develop along this boundary late this afternoon into the
evening hours upstream of the forecast area. This activity will
consolidate into one or more clusters of linear storm segments this
evening into the overnight hours as it approaches/moves into the
area. While instability will decrease overnight and with southeast
extent, a few strong to severe storms will be possible in northwest
Missouri, with the primary threat of straight-line winds.
Additionally, the most robust storms will be capable of producing
heavy rainfall, so areas with any repeat convection may see a
localized flooding threat.

Thunderstorms will be weakening as they move across the remainder of
the forecast area around/after sunrise Tuesday. There remains some
uncertainty to the coverage of precipitation and cloud cover in the
wake of the morning convection, and this may alter high temperatures
and the intensity of another round of thunderstorms Tuesday
afternoon and evening. The current thought is convection will
redevelop along/near the stationary surface front in southern Iowa
into northwest Missouri Tuesday afternoon. This activity will
gradually consolidate and shift south and east through a good
portion of the forecast area Tuesday evening into the overnight
hours. Again, depending on the available instability, some storms
may be strong to severe, especially within the first 3-6 hours of
initiation.

Models are currently in decent agreement in a break of convection
Wednesday morning into the early afternoon, and likewise develop a
strongly unstable airmass ahead of the quasi-stationary front.
Another round of thunderstorms are expected to develop once again,
this time with the boundary drifting slowly southward. With stronger
low-level forcing, sufficient deep layer shear, and an unstable
atmosphere, severe thunderstorms will be a possibility with storms
that develop during the afternoon and evening hours. The exact
evolution remains still too uncertain with several details yet to be
resolved. Thursday into the weekend features continued chances for
periods of thunderstorms. Outside of the severe weather threat,
flooding concerns will commence for areas with repeated convection
during the multi-day event. The greatest rainfall totals are
expected to be located across the northern third of Missouri,
generally along and north of Interstate 70.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1058 PM CDT MON JUL 11 2016

Thunderstorm complex over east central NE/west central IA is expected
to sag south and into northern MO overnight. MVFR ceilings expected
with the stronger cells. Activity will likely continue south towards
the KC terminals during the pre-dawn hours and decrease in coverage
and intensity. Some concern that new convection forming along the KS
portion of the cold front could track east and into east central
KS/west central MO towards sunrise. Models having a difficult and
slow time adapting to current convective trends. Difficult to gauge
where any of the outflow boundaries will end up as they will likely
dictate where new convection forms later Tuesday afternoon and
evening so best to broadbrush with VCTS and VFR
ceilings/visibilities.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Update...MJ
Discussion...Blair
Aviation...MJ
Hazardous weather outlook, Jul 11, 3:07 AM CST, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 AM CDT MON JUL 11 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-120915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
407 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE STORMS WILL BE POSSIBLE TONIGHT ACROSS FAR
 NORTHWEST MISSOURI AND NORTHEASTERN KANSAS AS A COLD FRONT
 APPROACHES FROM THE NORTHWEST. LARGE HAIL...STRONG WINDS...AND
 LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST
 ACTIVITY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 SEVERAL ROUNDS OF STORMS WILL BE POSSIBLE THIS WEEK AS AN UNSETTLED
 WEATHER PATTERN DEVELOPS OVER THE CENTRAL U.S. STRONG TO SEVERE
 STORMS WILL BE POSSIBLE BOTH TUESDAY AND WEDNESDAY WITH LARGE HAIL
 AND STRONG WINDS REMAINING THE MAIN THREATS. IN ADDITION...HEAVY
 RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE THIS WEEK AS A
 FRONT STALLS OVER THE REGION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 11, 11:10 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1210 AM CDT TUE JUL 12 2016

MOZ001>005-120545-
HARRISON MO-WORTH MO-GENTRY MO-NODAWAY MO-ATCHISON MO-
1210 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHERN HARRISON...
NORTHWESTERN GENTRY...WORTH AND NORTHERN NODAWAY COUNTIES UNTIL 1245
AM CDT...

AT 1209 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LAMONI
TO NEAR BRADDYVILLE TO SYRACUSE...AND MOVING SOUTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...TARKIO...ROCK PORT...GRANT CITY...FAIRFAX...
BURLINGTON JUNCTION...HOPKINS...RAVENWOOD...EAGLEVILLE...IRENA...
ROCKPORT...SHERIDAN...BLYTHEDALE...PARNELL...CLEARMONT...ELMO...
PICKERING...BRADDYVILLE...WESTBORO AND BROWNVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 103 AND 114.
 INTERSTATE 29 BETWEEN MILE MARKERS 106 AND 123.

LAT...LON 4058 9389 4043 9383 4031 9503 4035 9563
      4041 9566 4046 9564 4047 9570 4054 9565
      4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0509Z 349DEG 24KT 4070 9404 4061 9510 4068 9619

32
Special weather statement, Jul 12, 12:48 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
148 AM CDT TUE JUL 12 2016

MOZ001-002-011-120715-
NODAWAY MO-ATCHISON MO-HOLT MO-
148 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHERN NODAWAY AND
NORTHWESTERN HOLT COUNTIES UNTIL 215 AM CDT...

AT 148 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BLANCHARD TO NEAR STELLA...
AND MOVING SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCK PORT...FAIRFAX...BURLINGTON
JUNCTION...SKIDMORE...CRAIG...
ROCKPORT...CLEARMONT...ELMO...PICKERING...WESTBORO...QUITMAN...BLANCH
ARD...
CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 90 AND 113.

LAT...LON 4058 9505 4047 9470 4013 9540 4013 9542
      4016 9544 4018 9548 4023 9547 4025 9549
      4026 9555 4030 9556 4032 9561 4031 9566
      4035 9562 4041 9566 4058 9533
TIME...MOT...LOC 0648Z 302DEG 38KT 4056 9525 4030 9576

32
Special weather statement, Jul 12, 1:54 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
254 AM CDT TUE JUL 12 2016

KSZ025-MOZ013-014-020>023-028>031-120845-
ATCHISON KS-LIVINGSTON MO-BUCHANAN MO-RAY MO-CALDWELL MO-CLAY MO-
CLINTON MO-DE KALB MO-CARROLL MO-PLATTE MO-DAVIESS MO-
254 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON...
NORTHWESTERN CARROLL...CLINTON...SOUTHWESTERN LIVINGSTON...
SOUTHWESTERN DAVIESS...RAY...PLATTE...CALDWELL...SOUTHEASTERN
DEKALB...CLAY AND SOUTHERN BUCHANAN COUNTIES UNTIL 345 AM CDT...

AT 253 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
WINDS ASSOCAITED WITH THUNDERSTORMS ALONG A LINE EXTENDING FROM
HAMILTON TO NEAR GOWER TO NEAR RUSHVILLE...AND MOVING SOUTHEAST AT
50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...LEAVENWORTH...LIBERTY...GLADSTONE...EXCELSIOR
SPRINGS...
ATCHISON...CAMERON...SMITHVILLE...KEARNEY...RICHMOND...PLATTE CITY...
CARROLLTON...LAWSON...PLATTSBURG...LATHROP...HAMILTON...WEATHERBY
LAKE...
WESTON...GOWER AND BRAYMER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 15 AND 57.
 INTERSTATE 29 BETWEEN MILE MARKERS 7 AND 41.
 INTERSTATE 435 BETWEEN MILE MARKERS 24 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3964 9519 3965 9512 3962 9510 3962 9506
      3966 9504 3970 9457 3987 9394 3938 9329
      3923 9402 3923 9475 3936 9489 3939 9489
      3939 9492
TIME...MOT...LOC 0753Z 314DEG 45KT 3973 9397 3962 9452 3962 9507

32

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 12, 2:00 AM CST to 2:03 AM CST
Where
Buchanan County, St Joseph
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
39.770, -94.850

Numerous trees of unknown size or condition were down across St. Joseph.

Thunderstorm Wind, Clay

When
July 12, 2:45 AM CST to 2:48 AM CST
Where
Clay County, 0.47 mi S of Liberty
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
39.243, -94.430

A large tree was down across the roadway on Liberty Drive near Fairview.

Thunderstorm Wind, Jackson

When
July 12, 3:25 AM CST to 3:28 AM CST
Where
Jackson County, 2.07 mi S of Sugar Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.090, -94.470

A tree of unknown size or condition was down on a house near South Home Avenue.

Thunderstorm Wind, Jackson

When
July 12, 3:42 AM CST to 3:45 AM CST
Where
Jackson County, 1.5 mi WNW of Leeds
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.056, -94.527

A tree was down at 39th and Chelsea Avenue.

Thunderstorm Wind, Platte

When
July 12, 4:25 AM CST to 4:28 AM CST
Where
Platte County, 1.12 mi SE of Parkville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.190, -94.683

Several trees of unknown size or condition were down in Parkville.

Flash Flood, Buchanan

When
July 12, 5:15 AM CST to 8:15 AM CST
Where
Buchanan County, 1.48 mi NNW of Halls to 4.25 mi WSW of Halls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.649, -94.993

At Banker's Crossing Highway 45 and KK Road had flash flooding.

Flash Flood, Buchanan

When
July 12, 5:15 AM CST to 9:15 AM CST
Where
Buchanan County, 1.2 mi NNW of St Joseph to 1 mi ESE of Industrial City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.785, -94.861

After 3 inches of rain fell, water came up to the bumpers of trucks at 5300 Stockyards Expressway.

Thunderstorm Wind, Bates

When
July 12, 5:20 AM CST to 5:23 AM CST
Where
Bates County, 0.43 mi W of Adrian
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
38.400, -94.358

Several trees of unknown size or condition were down at 6th and Clark in Adrian.

Thunderstorm Wind, Bates

When
July 12, 5:29 AM CST to 5:32 AM CST
Where
Bates County, 0.69 mi N of Butler
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -94.330

Half of a roof was blown off of a lumber yard building onto the nearby roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650372, 650373, 650374, 650375, 650376, 650370, 650371, 650377, 650379.